Alert archive / Minnesota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 69, NWS Sioux Falls, SD

May 5, 2012Nobles County, Rock County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 5, 2012, 11:23 AM CDT for Nobles County, Rock County, Minnesota. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2012, 11:23 AM CDT (16:23 UTC)
Expired
May 5, 2012, 12:00 PM CDT
In force
37 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
58.0 mph

Counties Nobles County, MN, Rock County, MN

The radar

The Sioux Falls radar (KFSD), 54 km from the middle of the area, began a volume at 16:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 11:25 AM CDTHAIL 11 N Luverne, MN
May 5, 11:40 AM CDTHAIL 13 E Magnolia, MN
May 5, 11:45 AM CDTHAIL 1Adrian, MNLOTS OF PEA TO QUARTER SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 6:49 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 4.4 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2012-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2012-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

168 
WUUS53 KFSD 051623
SVRFSD
MNC105-133-051700-
/O.NEW.KFSD.SV.W.0069.120505T1623Z-120505T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1123 AM CDT SAT MAY 5 2012

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN NOBLES COUNTY IN SOUTHWEST MINNESOTA...
  SOUTHERN ROCK COUNTY IN SOUTHWEST MINNESOTA...

* UNTIL NOON CDT

* AT 1123 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL.  THIS STORM WAS LOCATED NEAR LUVERNE...AND MOVING EAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLUE MOUNDS STATE PARK AROUND 1130 AM CDT...
  ADRIAN AND LISMORE AROUND 1150 AM CDT...

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
MAGNOLIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4377 9589 4352 9588 4353 9634 4372 9635
TIME...MOT...LOC 1623Z 265DEG 28KT 4364 9624
WIND...HAIL <58MPH 1.00IN

$$

HANKO
2 follow-up statements
201 
WWUS53 KFSD 051635
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1135 AM CDT SAT MAY 5 2012

MNC105-133-051700-
/O.CON.KFSD.SV.W.0069.000000T0000Z-120505T1700Z/
NOBLES MN-ROCK MN-
1135 AM CDT SAT MAY 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
ROCK AND WESTERN NOBLES COUNTIES UNTIL NOON CDT...

AT 1135 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR LUVERNE...MOVING EAST AT 30 MPH.

IN ADDITION...AT 1130 PM CDT QUARTER SIZED HAIL WAS REPORTED IN 
LUVERNE WITH THIS STORM.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ADRIAN AND LISMORE AROUND 1150 AM CDT...

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
MAGNOLIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4354 9620 4373 9624 4377 9589 4352 9588
TIME...MOT...LOC 1635Z 265DEG 28KT 4365 9611
WIND...HAIL <58MPH 1.00IN

$$

HANKO
666 
WWUS53 KFSD 051642
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1142 AM CDT SAT MAY 5 2012

MNC133-051652-
/O.CAN.KFSD.SV.W.0069.000000T0000Z-120505T1700Z/
ROCK MN-
1142 AM CDT SAT MAY 5 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ROCK COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4353 9591 4353 9602 4353 9605 4354 9606
      4375 9606 4377 9589 4352 9588
TIME...MOT...LOC 1642Z 265DEG 28KT 4364 9598

$$

MNC105-051700-
/O.CON.KFSD.SV.W.0069.000000T0000Z-120505T1700Z/
NOBLES MN-
1142 AM CDT SAT MAY 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN NOBLES
COUNTY UNTIL NOON CDT...

AT 1142 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED
NEAR ADRIAN...OR 10 MILES EAST OF LUVERNE...MOVING EAST AT 30 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF WESTERN
NOBLES COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4353 9591 4353 9602 4353 9605 4354 9606
      4375 9606 4377 9589 4352 9588
TIME...MOT...LOC 1642Z 265DEG 28KT 4364 9598
WIND...HAIL <58MPH 1.00IN

$$

HANKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 11:05 AM CDT, 18 minutes earlier.

Area forecast discussion, May 5, 11:05 AM CDT, 18 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1105 AM CDT SAT MAY 5 2012

.DISCUSSION.../ISSUED AT 1105 AM CDT/
PAIR OF INTENSE ELEVATED SUPERCELLS CONTINUE TO TRAVERSE NORTH OF
INTERSTATE 90 AT MID MORNING...PRODUCING HAIL UP TO GOLF BALL
SIZE...AND EARLIER TO JUST SHY OF BASEBALL SIZE AROUND MITCHELL.
STORMS ARE FOCUSED WITH FORCING AROUND 700 HPA. 600-1000 J/KG
ELEVATED CAPE...THANKS TO SURGE OF ELEVATED MIXED LAYER WITH SW FLOW
ALOFT...AND EFFECTIVE SHEAR OF 50 TO 70 KNOTS MORE THAN SUPPORTIVE
OF CONTINUED EXISTENCE. DID CLEAR LOWER TWO TO THREE TIERS OF WATCH
AS FOCUS REMAINS NORTH OF INTERSTATE 90...AND EXPAND THE CURRENT
WATCH TO COVER REMAINING SW MINNESOTA COUNTIES AS ENVIRONMENT
BECOMES ONLY SLIGHTLY LESS FAVORABLE GOING EAST.

CRITICAL CONCERN FOR AFTERNOON IS DETERMINING LOCATION OF THE LOWER
LEVEL BOUNDARY WHICH COULD FOCUS VERY SIGNIFICANT SEVERE ACTIVITY.
AT THIS TIME...LOOKS LIKE BOUNDARY WILL LIKELY DEVELOP TO VERY NEAR
OR JUST NORTH OF THE MISSOURI RIVER...AS MOST GUIDANCE IS TOO FAR
NORTH BY MISSING OUT ON THE SIGNIFICANT MORNING CONVECTION. ALREADY
HEATING OUT CLOSE TO 80 DEGREES IN THE LOWER MISSOURI VALLEY...BUT
WILL BE INTERESTING TO SEE IF THIS OUTFLOW CAN BATTLE BACK EARLY
THIS AFTERNOON. WILL SET UP QUITE A MIXED LAYER INSTABILITY GRADIENT
ACROSS THE OUTFLOW BOUNDARY...AND GIVEN THE VERY ENHANCED LOW LEVEL
SHEAR...THE SEVERE MODE WOULD BE ALMOST EVERY THREAT...INCLUDING
VERY LARGE HAIL AND TORNADOES...ESPECIALLY FROM THE LOWER JAMES
VALLEY INTO THE LOWER MISSOURI VALLEY.

ALSO HAVE SOME VERY SIGNIFICANT CONCERNS ABOUT THE HEAVY RAINFALL
THREAT TONIGHT AND LIKELIHOOD OF FLASH FLOODING. ALREADY MAKING A
BAD SITUATION WORSE IN AREAS WHERE SUPERCELLS IMPACTING THIS
MORNING. WILL CONSIDER ISSUING A FLASH FLOOD WATCH BY AROUND MIDDAY
TO COVER POTENTIAL WITH LATER DAY/NIGHT ACTIVITY. /CHAPMAN

&&

.AVIATION.../FOR THE 18Z TAF ISSUANCE/
WIDESPREAD IFR TO LIFR CEILINGS ALONG AND AHEAD OF CONVECTIVE
COMPLEX MOVING FROM EASTERN SOUTH DAKOTA INTO SOUTHWEST MINNESOTA.
FOG AND LOWER CLOUDS WILL BE FLUSHED OUT AS STORMS OR INDUCED
OUTFLOW PASSES. CONCERN THEN BECOMES SOME REDEVELOPMENT OF LOWER
MVFR CUMULUS DURING THE AFTERNOON WITHIN THE COOL OUTFLOW POOL...
AND THEN THE THREAT FOR CONVECTION REDEVELOPING. BOUNDARY LOCATION
WILL BE CRITICAL TO THE GREATEST THREAT LOCATION...AND THIS MAY NOT
BECOME CLEAR UNTIL EARLY TO MID AFTERNOON...BUT INDICATIONS WOULD
SEEM TO FAVOR GREATEST COVERAGE NEAR AND SOUTH OF INTERSTATE 90...
ALONG WITH THE HIGHEST RISK OF SEVERITY. /CHAPMAN

&&

.PREV DISCUSSION.../ISSUED AT 430 AM CDT/
MAIN FOCUS FOR TODAY INTO TONIGHT WILL BE SEVERE WEATHER POTENTIAL.
CURRENTLY SEEING ELEVATED CONVECTION OVER CENTRAL AND WESTERN SOUTH
DAKOTA ON THE NOSE OF THE LOW LEVEL THETAE ADVECTION. IT APPEARS
LIKE THESE STORMS ARE FIRING A BIT NORTHWEST OF WHERE THEY DID LAST
NIGHT. THIS SHOULD ALLOW MOST OF THIS ACTIVITY TO STAY NORTH AND
WEST OF OUR CWA. ALTHOUGH CAN NOT RULE OUT A FEW THUNDERSTORMS
MOVING ACROSS AREAS NORTH OF INTERSTATE 90 THIS MORNING ON THE NOSE
OF THE LOW LEVEL JET. UNLIKE YESTERDAY...EXPECT THIS ACTIVITY TO
MOVE NORTH OF THE CWA BY 15Z. THIS WILL ALLOW DAYTIME HEATING TO
COMMENCE...AND EXPECT BOUNDARY...CURRENTLY LOCATED IN NORTHERN
NEBRASKA...TO LIFT NORTH INTO OUR CWA...PUTTING PART OF THE CWA IN
THE WARM SECTOR.

WITH SOUTHEAST WINDS ADVECTING IN HIGHER LOW LEVEL MOISTURE BELOW
STEEP MID LEVEL LAPSE RATES...EXPECTING CAPE VALUES OF AT LEAST 3000
J/KG THIS AFTERNOON...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 90.
THIS HIGHLY UNSTABLE AIR WILL LIKELY REMAINED CAPPED THROUGH THE
EARLY AFTERNOON HOURS. HOWEVER FALLING HEIGHTS AND CONTINUED LOW
LEVEL CONVERGENCE ALONG THE BOUNDARY SHOULD EVENTUALLY BE ENOUGH TO
BREAK THE CAP. EXPECTING THIS CAP TO INITIALLY BREAK NEAR THE TRIPLE
POINT OF THE INVERTED TROUGH...AND THEN FURTHER EAST ALONG THE
BOUNDARY. WITH DEEP LAYER SHEAR EXPECTED TO BE AROUND
50KTS...THINKING IS THAT THESE STORMS WILL BE SUPERCELLS. WITH THE
IMPRESSIVE CAPE PRESENT...VERY LARGE HAIL WILL BE POSSIBLE WITH
THESE STORMS. HIGH LOW LEVEL SHEAR ALONG THE BOUNDARY...WITH 0-1 KM
BULK SHEAR VALUES OF 20 TO 30 KTS EXPECTED. THUS TORNADOES...SOME
STRONG...ARE ALSO POSSIBLE WITH ANY STORM THAT FORMS NEAR THIS
BOUNDARY. TOUGH TO SAY EXACTLY WHERE THE GREATEST POTENTIAL IS...AS
WE WILL HAVE TO SEE WHERE THE BOUNDARY SETS UP. BEST GUESS IS THAT
THE TRIPLE POINT AND INITIAL INITIATION IS FOCUSED IN NORTH CENTRAL
NEBRASKA NORTH INTO GREGORY COUNTY AND ADJACENT COUNTIES IN SOUTH
DAKOTA BETWEEN 3 PM AND 6 PM. WITH ADDITIONAL DEVELOPMENT SHORTLY
AFTERWARD ALONG THE BOUNDARY...SOMEWHERE BETWEEN THE MISSOURI RIVER
AND INTERSTATE 34 IN SOUTH DAKOTA.

AS AN UPPER LEVEL WAVE AND ASSOCIATED COLD FRONT APPROACHES THIS
EVENING...THINKING IS THAT AREA OF CONVECTION EXPANDS AND MERGES
INTO AN MCS. THIS IS EXPECTED TO TRACK ACROSS THE CWA THIS EVENING
INTO THE OVERNIGHT...EXITING THE CWA DURING THE EARLY MORNING HOURS.
STRONG DAMAGING WINDS WILL BE POSSIBLE ALONG THIS LINE. 0-3KM SHEAR
VALUES OF AT LEAST 30 KTS ARE EXPECTED OUT AHEAD OF THIS MCS...WHICH
IS ENOUGH TO FORM MESOVORTICES...WITH ISOLATED TORNADOES AND
DAMAGING WINDS...ALONG PORTIONS OF THE LEADING EDGE OF THE MCS
TONIGHT. HEAVY RAIN IS EXPECTED WITH THE THUNDERSTORMS THIS
AFTERNOON AND TONIGHT AS WELL . INITIAL SUPERCELLS MAY BE SLOW
MOVING...ENHANCING FLOODING POTENTIAL. ALTHOUGH AS THE CONVECTION
MERGES INTO A LINE TONIGHT...IT IS EXPECTED TO QUICKLY ACCELERATE
OFF TO THE EAST. DESPITE THIS...HEAVY RAINFALL AND LOCALIZED FLASH
FLOODING IS STILL POSSIBLE.

ONE THING TO WATCH IS WHAT HAPPENS THIS MORNING. IT IS EXPECTED THAT
ANY MORNING CONVECTION EXITS QUICKLY ALLOWING THE BOUNDARY TO LIFT
NORTH AND EXTREME INSTABILITY DEVELOP. IF MORNING CONVECTION AND
ASSOCIATED CLOUDS LINGER LONGER...THIS WOULD INHIBIT SEVERE THREAT
DURING THE AFTERNOON AND OVERNIGHT. WHILE THIS APPEARS TO BE AN
UNLIKELY SOLUTION AT THIS POINT IT WILL STILL NEED TO BE WATCHED.

AN UPPER LEVEL LOW WILL PASS TO OUR NORTH ALONG THE CANADIAN BORDER
ON SUNDAY AS A LONG WAVE TROUGH MOVES INTO THE CENTRAL PLAINS. THUS
AFTER ANY MORNING CONVECTION EXITS...EXPECTING A MOSTLY
SUNNY...BREEZY AND COOLER DAY. AS THE UPPER LOW DIPS INTO THE GREAT
LAKES...AND THE TROUGH AXIS PUSHES ACROSS THE CWA...MAY SEE SOME
ISOLATED SHOWERS AND THUNDERSTORMS IN THE NORTHEAST ON TUESDAY.
OTHERWISE COOL WEATHER SHOULD CONTINUE...WITH HIGHS GENERALLY IN THE
60S.

THE TROUGH IS QUICK LIVED...AS ANOTHER UPPER LEVEL RIDGE BEGINS TO
BUILD IN WEDNESDAY INTO THURSDAY. THUS EXPECTING DRY WEATHER AND
WARMING TEMPERATURES...WITH HIGHS BACK INTO THE 70S BY THURSDAY. A
COLD FRONT SHOULD MOVE ACROSS SOMETIME THURSDAY NIGHT INTO FRIDAY
MORNING. NOT MUCH MOISTURE ASSOCIATED WITH THIS...BUT MAY BE ABLE TO
GET A FEW SHOWERS OR THUNDERSTORMS WITH ITS PASSAGE. OTHERWISE JUST
EXPECTING A RETURN TO COOLER TEMPERATURES BY FRIDAY...WITH HIGHS
BACK INTO THE 60S. /CHENARD

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
Hazardous weather outlook, May 5, 10:08 AM CDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1008 AM CDT SAT MAY 05 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1008 AM CDT SAT MAY 05 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL CONTINUE NORTH OF INTERSTATE 90 MID
TO LATE MORNING. STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
HAIL UP TO AROUND GOLF BALL SIZE...BUT SHOULD START TO WEAKEN
SOMEWHAT HEADING INTO SOUTHWEST MINNESOTA MIDDAY.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO FORM AFTER 4 PM TODAY...
FIRST ALONG AND WEST OF THE JAMES RIVER...THEN SPREADING EAST
THIS EVENING. THESE STORMS WILL EVENTUALLY FORM INTO A LINE AND
PUSH ACROSS THE ENTIRE AREA TONIGHT. WITH THE INITIAL STORMS...A
FEW TORNADOES...LARGE HAIL UP TO BASEBALL SIZE AND WINDS TO 70
MPH ARE POSSIBLE. AS THE THUNDERSTORMS FORM INTO A LINE
TONIGHT...STRONG DAMAGING WINDS OF 70 MPH WILL BE THE MAIN
THREAT...ALTHOUGH ISOLATED TORNADOES WILL STILL BE POSSIBLE.

FLOODING...
HEAVY RAIN IS LIKELY WITH THE THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT. LOCALIZED AREAS OF FLASH FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THROUGH NOON NORTH OF
INTERSTATE
90...AND LIKELY OVER MOST OF THE AREA BY LATE AFTERNOON.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 5, 10:32 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1032 AM CDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     HAIL             4 S COLMAN              43.93N 96.82W
05/05/2012  M0.75 INCH       MOODY              SD   TRAINED SPOTTER

&&

DMORIN
Local storm report, May 5, 10:39 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1039 AM CDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     HAIL             17 S WESSINGTON         44.21N 98.70W
05/05/2012  M1.00 INCH       BEADLE             SD   EMERGENCY MNGR

&&

DMORIN
Local storm report, May 5, 10:41 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1041 AM CDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HAIL             5 W COLTON              43.79N 97.03W
05/05/2012  M1.00 INCH       MINNEHAHA          SD   TRAINED SPOTTER

            LOTS OF 1 INCH HAIL

&&

DMORIN
Local storm report, May 5, 10:45 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1045 AM CDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HAIL             1 NW SALEM              43.73N 97.40W
05/05/2012  M1.00 INCH       MCCOOK             SD   PUBLIC

&&

DMORIN
Local storm report, May 5, 10:55 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1055 AM CDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     HAIL             2 W BALTIC              43.76N 96.78W
05/05/2012  M0.88 INCH       MINNEHAHA          SD   UNKNOWN

            FROM SPOTTERNET

&&

DMORIN
Local storm report, May 5, 11:21 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1121 AM CDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 AM     HAIL             5 W LUVERNE             43.65N 96.31W
05/05/2012  E0.75 INCH       ROCK               MN   EMERGENCY MNGR

&&

DMORIN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 10:25 AM CDTSevere Thunderstorm WarningFSDPipestone35 min
May 5, 10:42 AM CDTSevere Thunderstorm WarningFSDRock48 min
May 5, 11:49 AM CDTSevere Thunderstorm WarningFSDJackson, Nobles41 min
May 5, 12:14 PM CDTFlash Flood WarningFSDCottonwood, Jackson3 hr
May 5, 12:40 PM CDTSevere Thunderstorm WarningFSDLincoln23 min
May 5, 3:06 PM CDTFlash Flood WatchFSDCottonwood, Jackson, Lincoln, Lyon, Murray, Nobles and 2 more13 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.